Kansas, 2011High Wind in Kansas, November 26, 2011
November 26, 2011 · NWS DDC · 5 events in 4 counties and zones
A strong cold front moved through the area and the pressure gradient behind the front was very tight. This resulted in high wind gusts.
Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong cold front moved through the area and the pressure gradient behind the front was very tight. This resulted in high wind gusts.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before the first event at Nov 26, 3:09 AM CST, 1 minute earlier.
Area forecast discussion, Nov 26, 3:09 AM CST, 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
309 AM CST SAT NOV 26 2011
.SYNOPSIS...
UPPER AIR ANALYSIS SHOWS THAT A LARGE TROF IS MOVING ACROSS THE
PLAINS THIS MORNING. THIS FEATURE CAUSED THE PRECIPITATION EVENT
THAT OCCURRED LAST NIGHT AND BROUGHT THE WELCOMED RAINS. A COLD
FRONT WAS PUSHING INTO WESTERN KANSAS EARLY THIS MORNING AND WILL
BE THE MAIN IMPACT TODAY IN TERMS OF WEATHER.
&&
.DISCUSSION...
DAYS 1-2...
IMMEDIATE CONCERN IS THE PRECIPITATION MOVING OUT OF THE AREA. KDDC
WSR-88D SHOWS THAT THE PRECIPITATION SHIELD IS SLOWLY MOVING OUT
OF THE CWFA AND HAVE TAPERED POPS DOWN AS A RESULT. I HAVE 15 PERCENT
POPS NORTH WHERE THE GFS AND THE RUC ARE INDICATING THE POTENTIAL FOR
A FEW SPRINKLES OR FLURRIES.
THE OTHER FOCUS TODAY IS WIND. 1 KM WINDS ARE AROUND 50 KT WITH 850
HPA WINDS IN THE 45 TO 55 KT RANGE. A FRONT IS MOVING ACROSS WESTERN
KANSAS EARLY THIS MORNING WITH STRONG WINDS ALREADY BEING REPORTED ACROSS
THE HIGH PLAINS OF EASTERN COLORADO. THE MOST RECENT HRRR SHOWS 10M
WINDS AROUND 35 KT THROUGH THIS AFTERNOON. AS A RESULT, HAVE ISSUED
A HIGH WIND WARNING FOR POINTS WEST OF A LINE FROM TREGO TO TO CLARK
COUNTIES. FURTHER EAST TOWARDS HAYS, THE MOS GUIDANCE IS MORE MARGINAL
SO HAVE DECIDED TO KEEP THE AREA EAST OF A LINE FROM ELLIS TO COMANCHE
COUNTIES IN A WIND ADVISORY. FURTHER WEST, MOS GUIDANCE WAS SUPPORTING
WIND WARNING CRITERIA WITH FORECAST OF 40G50KT AT GARDEN CITY AND LIBERAL.
SINCE WE WILL HAVE A NORTHWESTERLY DOWNSLOPE COMPONENT, I INCREASED
TEMPERATURES A DEGREE OR TWO ABOVE GUIDANCE. TEMPERATURES SHOULD WARM
TO THE UPPER 40S TO LOWER 50S.
THE FIRE WEATHER WATCH WAS ALSO CANCELLED AS RH'S NOW LOOK LIKE TO NOT
MEET THE 15 PERCENT CRITERIA. FOR MORE INFORMATION, SEE THE FIRE WEATHER
AFD SECTION BELOW.
BY TONIGHT, WE WILL HAVE NORTHERLY FLOW ALOFT IN THE WAKE OF THE UPPER
LEVEL TROF. SKIES SHOULD CLEAR AS DRY AIR ADVECTION STARTS THROUGH THE
ATMOSPHERIC COLUMN SO AM EXPECTING COOLER OVERNIGHT LOWS...GENERALLY IN
THE 20S.
THE WEATHER WILL STILL BE QUIET SUNDAY AS 500 HPA HEIGHTS INCREASE IN
RESPONSE TO RIDGING ACROSS THE DESERT SOUTHWEST. POPS WILL REMAIN
AT ZERO. MAX TEMPERATURES ARE EXPECTED IN THE 50S WHICH IS SLIGHTLY
ABOVE NORMAL.
DAYS 3-7...
THE 00Z RUNS OF THE MEDIUM RANGE MODELS HAVE COME INTO BETTER
AGREEMENT IN HANDLING THE UPPER TROUGH THAT IS CURRENTLY MOVING OUT
INTO THE CENTRAL CONUS. THE GFS HAS TRENDED TOWARD THE OTHER MODELS
IN THAT IT IS NOW CLOSING OFF AN UPPER LOW OVER THE LOWER
MISSISSIPPI VALLEY SIMILAR TO...BUT NOT AS FAR SOUTH...AS THE ECMWF.
ANY SENSIBLE WEATHER IMPACTS FROM THIS WILL BE WELL TO THE EAST OF
WESTERN KANSAS. THE MODELS CONTINUE TO SHOW THE NEXT STRONG
SHORTWAVE TROUGH MOVING EAST THROUGH THE NORTHERN CONUS WITH SOME
SHORTWAVE ENERGY MOVING SOUTHEAST OVER THE CENTRAL HIGH PLAINS.
ANOTHER STRONG COLD FRONT WILL PUSH SOUTH THROUGH WESTERN KANSAS LATE
MONDAY AFTERNOON AND EVENING. THE MODELS ARE NOT INDICATING MUCH IN
THE WAY OF PRECIPITATION WITH THIS FRONT. THIS LOOKS REASONABLE
GIVEN THAT LOW LEVEL MOISTURE WILL NOT HAVE AN OPPORTUNITY TO RETURN
NORTHWARD IN THE WAKE OF TODAYS UPPER TROUGH. THERE COULD BE A
PERIOD OF STRONG WINDS BEHIND THE FRONT AS AT LEAST THE GFS IS
SHOWING 850 MB WINDS TO 50 KNOTS.
THE MIDDLE PART OF NEXT WEEK SHOULD BE FAIRLY QUIET AS UPPER LEVEL
RIDGING MOVES OVER THE CENTRAL PLAINS. HOWEVER...ANOTHER UPPER
TROUGH WILL BE DIGGING SOUTH INTO THE WESTERN STATES. THE MODELS ARE
DIFFERING IN SOMEWHAT IN HOW THIS SYSTEM DEVELOPS BUT THEY ALL
DEVELOP IT INTO A CLOSED LOW OVER SOUTHERN CALIFORNIA/ARIZONA BY
NEXT FRIDAY. THE MODELS BRING ANOTHER COLD FRONT WITH MUCH COOLER
AIR SOUTH ACROSS WESTERN KANSAS AROUND THURSDAY OR FRIDAY AND THEN
MOVE THE UPPER LOW EAST TOWARD THE CENTRAL AND SOUTHERN PLAINS NEXT
WEEKEND. THIS COULD HAVE SOME SIGNIFICANT WEATHER IMPACTS WITH THE
POSSIBILITY FOR A SNOWSTORM ACROSS SOUTHWEST KANSAS NEXT WEEKEND
DEPENDING ON THE TRACK OF THE UPPER LOW.
&&
.AVIATION...
FOR THE 06Z TAF ISSUANCE...
VERY STRONG NORTHERLY WINDS WILL PERSIST AT THE TAF SITES THROUGH
TODAY. LOOK FOR SUSTAINED WINDS AROUND 30 TO 40 KNOTS WITH GUSTS TO
AROUND 50 KNOTS AT GARDEN CITY AND DODGE CITY WITH WINDS NEARLY THAT
STRONG AT HAYS. THERE COULD ALSO BE A PERIOD OF LIGHT RAIN CHANGING
TO LIGHT SNOW ALONG WITH MVFR CIGS FROM AROUND 12Z TO 16Z WITH VFR
CONDITIONS PREVAILING THROUGH THE REST OF THE DAY. NORTH WINDS WILL
DECREASE INTO THE 15 TO 25 KNOT RANGE AFTER 00Z
&&
.FIRE WEATHER...
HAVE CANCELLED THE FIRE WEATHER WATCH AS UPSTREAM DEWPOINT OBSERVATIONS
ARE SHOWING THAT THE MODEL DEWPOINTS ARE RUNNING A LITTLE LOW. EVEN
WARMING UP TEMPERATURES AND ARTIFICIALLY LOWERING DEWPOINTS ONLY PRODUCES
RH'S IN THE 20 TO 30 PERCENT RANGE. WINDS WILL BE STRONG TODAY THOUGH.
&&
.PRELIMINARY POINT TEMPS/POPS...
DDC 47 25 54 31 / 40 0 0 0
GCK 46 23 55 31 / 20 0 0 0
EHA 45 23 58 35 / 10 0 0 0
LBL 47 23 56 32 / 20 0 0 0
HYS 48 24 52 30 / 20 0 0 0
P28 50 27 53 30 / 40 0 0 0
&&
.DDC WATCHES/WARNINGS/ADVISORIES...
HIGH WIND WARNING UNTIL 6 PM CST /5 PM MST/ THIS EVENING FOR
KSZ030-043>045-061>064-074>078-084>088.
WIND ADVISORY UNTIL 6 PM CST THIS EVENING FOR KSZ031-046-065-066-
079>081-089-090.
&&
FN36/02/02
Hazardous weather outlook, Nov 26, 2:48 AM CST, 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
248 AM CST SAT NOV 26 2011
KSZ030-031-043>046-061>066-074>081-084>090-270900-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
248 AM CST SAT NOV 26 2011 /148 AM MST SAT NOV 26 2011/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS.
.DAY ONE...TODAY AND TONIGHT
A HIGH WIND WARNING IS IN EFFECT WEST OF A LINE FROM TREGO TO CLARK
COUNTIES UNTIL 6 PM CST. SEE WEATHER MESSAGE FOR SPECIFIC DETAILS.
A WIND ADVISORY IS IN EFFECT EAST OF A LINE FROM ELLIS TO COMANCHE
COUNTIES UNTIL 6 PM CST. SEE WEATHER MESSAGE FOR SPECIFIC DETAILS.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
A VERY STRONG COLD FRONT WILL MOVE ACROSS SOUTHWEST KANSAS MONDAY
AFTERNOON THROUGH MONDAY NIGHT. THERE COULD BE A PERIOD OF 25 TO
35 MPH NORTHERLY WINDS BEHIND THE FRONT.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.
&&
FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC
36
In the hours before
Local storm report, Nov 25, 9:50 PM CST, 5 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
950 PM CST FRI NOV 25 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0949 PM HEAVY RAIN N KISMET 37.21N 100.70W
11/25/2011 M1.25 INCH SEWARD KS TRAINED SPOTTER
&&
KSUGDENHigh Wind, Hamilton
- When
- November 26, 3:10 AM CST
- Where
- Hamilton forecast zone
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 37.999, -101.791 (the zone’s center; the record gives no point)
A 61 MPH wind gust was measured at the Syracuse airport.
High Wind, Finney
- When
- November 26, 3:38 AM CST
- Where
- Finney forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 38.044, -100.737 (the zone’s center; the record gives no point)
A 58 MPH wind gust was measured at the Garden City airport.
High Wind, Hamilton
- When
- November 26, 3:41 AM CST
- Where
- Hamilton forecast zone
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- Broadcast Media
- Coordinates
- 37.999, -101.791 (the zone’s center; the record gives no point)
A 64 MPH wind gust was measured at the Syracuse Jr/SR high school weather lab site.
High Wind, Grant
- When
- November 26, 4:20 AM CST
- Where
- Grant forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 37.562, -101.308 (the zone’s center; the record gives no point)
A 58 MPH wind gust was measured at the Ulysses airport.
High Wind, Kearny
- When
- November 26, 5:27 AM CST
- Where
- Kearny forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 38.000, -101.320 (the zone’s center; the record gives no point)
A 58 MPH wind gust was measured at a location 1 mile ESE of Kendall.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Current in Florida, November 26, 20111 death · 1 event
- High Wind in Texas, November 26, 2011$70,000 · 61 kt wind · 10 events
- Marine Strong Wind in Gulf of Mexico, November 26 to 27, 2011$25,000 · 1 event
- High Wind in Nebraska, November 26, 201118 events
- High Wind in Texas, November 26, 201154 kt wind · 16 events
- High Surf in Hawaii, November 26 to 27, 201115 events
- High Wind in South Dakota, November 26, 201155 kt wind · 13 events
- High Wind in Nebraska, November 26, 201153 kt wind · 10 events
- High Wind in Oklahoma, November 26, 201153 kt wind · 4 events
- High Wind in Kansas, November 26, 20114 events
- High Wind in Texas, November 26, 201150 kt wind · 3 events
- High Wind in New Mexico, November 26, 20112 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 355217, 355216, 355222, 355218, 355226.